Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 132, NWS Topeka, KS

July 7, 2004Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 7, 2004, 3:03 PM CDT for Cloud County, Republic County, Kansas. It was in force for 57 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2004, 3:03 PM CDT (20:03 UTC)
Expired
Jul 7, 2004, 4:00 PM CDT
In force
57 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 101 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:36 PM CDTHAIL 0.881 N Jamestown, KS20TH AND UNION ROAD
Jul 7, 3:38 PM CDTHAIL 13 W Jamestown, KS
Jul 7, 3:45 PM CDTHAIL 0.753 Sw Jamestown, KS
Jul 7, 3:51 PM CDTHAIL 0.881 Nw Glasco, KS
Jul 7, 3:53 PM CDTHAIL 13 Ese Jamestown, KSALSO REPORTED TORNADO TOUCHDOWN IN MITCHELL COUNTY
Jul 7, 4:03 PM CDTHAIL 0.75Glasco, KS
Jul 7, 4:10 PM CDTHAIL 1.75Glasco, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 2:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 072003
SVRTOP
KSC029-157-072100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
302 PM CDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS
  SOUTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 400 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CENTERED 10 MILES NORTHWEST OF JAMESTOWN...OR 
ABOUT 20 MILES NORTHWEST OF CONCORDIA...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORWAY
  JAMESTOWN
  CONCORDIA
  GLASCO

THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO GOLFBALL SIZE.

LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3979 9793 3938 9792 3930 9780 3954 9739

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:47 PM CDT, 23 hours 16 minutes earlier.

Area forecast discussion, Jul 6, 3:47 PM CDT, 23 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT WED JUL 6 2004

.DISCUSSION...
THUNDERSTORMS DRIFTING SOUTHEAST FROM NEBRASKA IN RESPONSE TO
WAA/ISENTROPIC LIFT AS SURFACE HIGH/COOL AIR OVER EASTERN KANSAS
WILL SLIDE SLOWLY EAST TONIGHT. MODELS INDICATING LLJ WILL INCREASE
INTO 30-40 KT RANGE OVERNIGHT...ADVECTING HIGH CAPE AIRMASS FROM
OKLAHOMA NORTHWARD ACROSS CWA WHILE NORTHWEST FLOW ALOFT PREVAILS.
SO...ONCE AGAIN...THUNDERSTORMS...SOME SEVERE WITH LOCALLY HEAVY
RAINS...LOOKING LIKE A GOOD BET ACROSS CWA OVERNIGHT. INITIALLY...
BEST BET FOR SEVERE THUNDERSTORMS DURING THE EVENING IS OVER
WESTERN PARTS OF CWA WHERE MAIN MOISTURE AXIS/INSTABILITY EXISTS.

THURSDAY...EXPECTING ANY LINGERING SHOWERS/THUNDERSTORMS OVER
EASTERN PART OF CWA TO MOVE OUT/DISSIPATE BY MID MORNING...ALLOWING
FOR ABUNDANT SUNSHINE AND A GOOD WARMUP DURING THE AFTERNOON. MODELS
INDICATING STRONG WARMING AT 700 MB ACROSS CWA WHICH SHOULD CAP
THE ATMOSPHERE. WILL GO FOR HIGHS FROM 94 NORTH CENTRAL TO AROUND 90
EASTERN PARTS OF CWA.

FOR THURSDAY NIGHT...PREFER GFS OVER ETA MODEL AS FAR AS PRECIP
CHANCES GO. 12Z ETA MODEL NOT CONSISTENT WITH PREVIOUS RUNS IN
SHOWING MCS DROPPING SOUTH ACROSS CWA. WITH STRONG CAP IN PLACE
...BELIEVE ANY MCS THAT MAY DEVELOP OVER NEBRASKA LIKELY TO SKIRT
AROUND EDGE OF CAP AND DROP MORE INTO NORTHERN MISSOURI AS OPPOSED
TO MOVING RIGHT ACROSS CWA. THUS...HAVE SLIGHT CHANCE POPS FOR
NORTHERN CWA WHILE LEAVING BULK OF CWA DRY.

WILL KEEP FRIDAY DRY...BUT THEN MAINTAIN SLIGHT CHANCE POPS AGAIN
FOR FRIDAY NIGHT ACROSS ROUGHLY NORTHERN THIRD OF CWA AS FRONTAL
BOUNDARY REMAINS NEAR NEBRASKA BORDER.

FOR THE WEEKEND THROUGH WEDNESDAY...MODELS CONTINUE TO SHIFT JET
FARTHER NORTH AND INFLATE 500 MB HIGH OVER AREA. CONSEQUENTLY...WILL
TRY A DRY FORECAST FOR THE 5 DAY PERIOD. LOOKING VERY WARM AND HUMID
AS WELL WITH HIGHS IN THE LOWER TO MIDDLE 90S THROUGH THE PERIOD.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

38
Hazardous weather outlook, Jul 7, 2:35 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT WED JUL 7 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-081000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
235 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS NORTH OF HIGHWAY 24 THIS
AFTERNOON THEN OVER ALL THE AREA TONIGHT. SOME OF THE THUNDERSTORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE...MAINLY
OVER NORTHCENTRAL KANSAS THIS AFTERNOON THEN OVER ALL THE AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER NORTHEAST AND EAST
CENTRAL KANSAS THURSDAY MORNING. SOME OF THE THUNDERSTORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

ANOTHER CHANCE FOR THUNDERSTORMS WILL EXIST FRIDAY NIGHT THROUGH
SATURDAY NIGHT...AND ACROSS A PART OF NORTHEAST AND EAST CENTRAL
KANSAS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON OVER NORTHCENTRAL
KANSAS THEN OVER ALL THE AREA TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 7, 2:44 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
244 PM CDT WED JUL 7 2004

KSZ008-020-021-034>037-080100-
CLAY-CLOUD-DICKINSON-GEARY-MORRIS-OTTAWA-REPUBLIC-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA AND
JUNCTION CITY
244 PM CDT WED JUL 7 2004

...SEVERE THUNDERSTORM WATCH NUMBER 587 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  REPUBLIC              CLOUD                 CLAY
  OTTAWA                GEARY                 DICKINSON
  MORRIS

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  ABILENE               JUNCTION CITY         CLAY CENTER
  CONCORDIA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:50 PM CDTSevere Thunderstorm WarningTOPOttawa55 min
Jul 7, 3:58 PM CDTTornado WarningTOPCloud, Ottawa47 min
Jul 7, 4:43 PM CDTSevere Thunderstorm WarningTOPOttawa47 min
Jul 7, 5:27 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.